MAUDE Adverse Event Report: COOK ENDOSCOPY HUIBREGTSE TRIPLE LUMEN NEEDLE KNIFE; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)

COOK ENDOSCOPY HUIBREGTSE TRIPLE LUMEN NEEDLE KNIFE; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Catalog Number HPC-3
Medical Device Problem Codes Break (1069); Use of Device Problem (1670)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Foreign Body In Patient (2687)
Date of Event 06/04/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: electrosurgical generator, unknown make or model.Investigation evaluation: our evaluation of the returned device confirmed the report of the needle knife detaching from the distal end of the device.When the handle is extended, a portion of the needle measuring 1 mm exits the distal end of the catheter.The needle is specified to extend 4 mm +/- 1 mm so it is estimated the portion of the needle that detached from the device was approximately 3 mm.A discrepancy or anomaly that could have contributed to this observation was not found during our laboratory analysis of the returned product.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for the reported observation could not be determined because the condition of the product said to be involved prohibited a complete evaluation.A discrepancy or anomaly that could have contributed to the reported observation was not observed during our laboratory analysis of the returned product.Needle knife breakage near the distal end can occur if the device is used with excessive cautery settings.The instructions for use direct the user: "before using this device, follow recommendations provided by the electrosurgical unit manufacturer to ensure patient safety through proper placement and utilization of patient return electrode.Ensure a proper path from patient return electrode to electrosurgical unit is maintained throughout the procedure." needle knife breakage near the distal end can occur if the needle makes contact with the distal end of the endoscope during a cautery application.The instructions for use caution the user: "when applying current, ensure needle knife is completely out of endoscope.Contact of needle knife with endoscope may cause grounding, which can result in patient injury, operator injury, a broken needle knife, and/or damage to endoscope." needle knife breakage near the distal end can also occur if the product experiences limited movement of the needle knife during electrocautery application.The instructions for use state: "caution: it is essential to move needle knife while applying current." maintaining the needle knife in one position can result in breakage of the needle knife.Prior to distribution, all huibregtse triple lumen needle knives are subjected to a visual inspection and functional test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used a cook huibregtse triple lumen needle knife.While the physician was using the product and sending a current, at the end of the procedure, the needle was attached to the papilla.The physician removed it [the needle] with a forceps.Inside the patient there was nothing left [behind].Clarification was received on 06/12/2018: while cutting, the needle broke and then detached into the papilla.A portion of the needle knife detached inside of the patient and was retrieved with biopsy forceps.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Continued from section d11: erbe electrosurgical generator.Investigation evaluation: our evaluation of the returned device confirmed the report of the needle knife detaching from the distal end of the device.When the handle is extended, a portion of the needle measuring 1 mm exits the distal end of the catheter.The needle is specified to extend 4 mm +/- 1 mm so it is estimated the portion of the needle that detached from the device was approximately 3 mm.A discrepancy or anomaly that could have contributed to this observation was not found during our laboratory analysis of the returned product.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the additional information received indicated that the user held the needle knife stationary.Needle knife breakage near the distal end can also occur if the product experiences limited movement of the needle knife during electrocautery application.The instructions for use state: "caution: it is essential to move needle knife while applying current." maintaining the needle knife in one position can result in breakage of the needle knife.This is the most likely cause of needle breakage.Needle knife breakage near the distal end can also occur if the device is used with excessive cautery settings or if the needle makes contact with the distal end of the endoscope during a cautery application.The instructions for use direct the user: "before using this device, follow recommendations provided by the electrosurgical unit manufacturer to ensure patient safety through proper placement and utilization of patient return electrode.Ensure a proper path from patient return electrode to electrosurgical unit is maintained throughout the procedure." the instructions for use caution the user: "when applying current, ensure needle knife is completely out of endoscope.Contact of needle knife with endoscope may cause grounding, which can result in patient injury, operator injury, a broken needle knife, and/or damage to endoscope." prior to distribution, all huibregtse triple lumen needle knives are subjected to a visual inspection and functional test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an unusual occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the user held the needle knife stationary when current was applied, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
The following was reported to the fda on 29-june-2018: "during an endoscopic retrograde cholangiopancreatography (ercp), the physician used a cook huibregtse triple lumen needle knife.While the physician was using the product and sending a current, at the end of the procedure, the needle was attached to the papilla.The physician removed it [the needle] with a forceps.Inside the patient there was nothing left [behind].Clarification was received on 12-june-2018: while cutting, the needle broke and then detached into the papilla." additional information was received on 02-july-2018 indicating the user held the needle knife stationary when current was applied.A portion of the needle knife detached inside of the patient and was retrieved with biopsy forceps.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
HUIBREGTSE TRIPLE LUMEN NEEDLE KNIFE
Common Device Name
KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7652313
Report Number1037905-2018-00285
Device Sequence Number2413112
Product Code KNS
UDI-Device Identifier00827002248854
UDI-Public(01)00827002248854(17)210226(10)W4028333
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K972674
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/26/2021
Device Catalogue NumberHPC-3
Device Lot NumberW4028333
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/19/2018
Initial Date Received by Manufacturer 06/06/2018
Supplement Date Received by Manufacturer07/02/2018
Initial Report FDA Received Date06/29/2018
Supplement Report FDA Received Date07/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ENDOSCOPE, UNKNOWN MAKE OR MODEL; OLYMPUS ENDOSCOPE, UNKNOWN MODEL
Outcome Attributed to Adverse Event Required Intervention;